Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, August 2, 2008

August 2, 2008 · NWS CTP · 21 events in 6 counties and zones

Severe thunderstorms produced large hail and wind damage across portions of south-central Pennsylvania. Most of the storms developed in the afternoon, although there were a few early in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorms produced large hail and wind damage across portions of south-central Pennsylvania. Most of the storms developed in the afternoon, although there were a few early in the morning. Portions of the Lower Susquehanna Valley experienced the strongest storms with hail over two inches in diameter and several large trees down. A few homes also sustained weather-related damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 2, 2:55 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 2:55 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 AM EDT SAT AUG 2 2008

.SYNOPSIS...
AN UPPER LOW AND ASSOCIATED COLD FRONT WILL MOVE CROSS THE
COMMONWEALTH THIS MORNING INTO THIS AFTERNOON BRINGING SHOWERS AND
THUNDERSTORMS. DRIER AIR WILL ARRIVE BY TONIGHT WITH ANY SHOWERS
OR THUNDERSTORMS ENDING THIS EVENING. SUNDAY INTO EARLY NEXT WEEK
LOOKS DRY COURTESY OF HIGH PRESSURE.

&&

.NEAR TERM /UNTIL 11 AM THIS MORNING/...
STRONGLY DIGGING SHORTWAVE CURRENTLY OVER LAKE HURON DRIVING DRIER
AIR SOUTHWARD OVER LAKE ERIE. 2 DIFFERENT CLUSTERS OF THUNDERSTORMS
TO DEAL WITH AT THIS HOUR...BUT IT APPEARS SEVERE THREAT IS
LIMITED TO POTENTIAL HAILERS...OF WHICH THERE ARE FEW...AS WIND
FIELD LACKING AND WERE AT THAT DECOUPLED TIME OF DAY. MAIN THREAT
IS FOR LOCALLY HEAVY RAINFALL...AND SO FAR SOMERSET COUNTY HAS
NARROWLY ESCAPED FLOODING RAINS WITH 2-3 INCHES LOCALLY ACROSS THE
SOUTHERN THIRD OF THE COUNTY...AND ADDITIONAL HEAVY RAINFALL
REMAINING SOUTH OF THE PA/WV BORDER FOR THE PAST HOUR. A FEW
ADDITIONAL CELLS SHOULD TRACK OVER SOUTHERN SOMERSET COUNTY
THROUGH 600 AM...SO WILL CONTINUE FLOOD ADVISORY THROUGH THAT TIMEFRAME.

THERE COULD BE A MID MORNING LULL IN SHOWER ACTIVITY BEFORE SFC
HEATING AHEAD OF THE UPPER TROF HELPS TO REINVIGORATE CONVECTION
BY LATE MORNING.

&&

.SHORT TERM /11 AM THIS MORNING THROUGH 6 PM SUNDAY/...
THERE SHOULD STILL BE ACTIVE CONVECTION THIS AFTERNOON...
ESPECIALLY OVER EASTERN AREAS...AS THE UPPER LOW CENTER WILL LIFT
INTO UPSTATE NEW YORK FROM TEH FINGERLAKES REGION AND SFC FRONT
WILL BE EXITING THE SOUTHEAST. DEEP LAYER MOISTURE DECREASES BY
00Z OVER WESTERN PA...WITH PWATS DROPPING BELOW 1.0 BEHIND THE
UPPER TROF. ANY EARLY EVENING CONVECTION WILL EXIT TO THE EAST
EARLY TONIGHT...FOLLOWED BY COOLER AND DRIER CONDITIONS
OVERNIGHT...AND CONTINUING FOR SUNDAY. HIGHS NEAR TO SLIGHTLY BLW
NORMAL STILL LOOK GOOD...GIVEN CLOUD COVER AND SCT TO NMRS
COVERAGE OF CONVECTION.

THE UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EAST SATURDAY NIGHT
BRINGING IN DRIER WEATHER FROM WEST TO EAST. SREF POPS KEEP A
CHANCE OF PRECIP IN THE FAR EASTERN ZONES THROUGH MIDNIGHT...
AFTER THAT EVERYWHERE SHOULD DRY OUT AND SEE CLEARING SKIES. THE
UPPER LEVEL LOW MOVES JUST EAST OF OUR AREA FOR SUNDAY LEAVING
MOSTLY SUNNY SKIES FOR MOST AREAS. HOWEVER WITH THE COLD
TEMPERATURES ALOFT CANNOT RULE OUT AN ISOLATED THUNDERSTORM ACROSS
THE NORTHEAST CLOSEST TO THE LOW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MODELS COMING INTO BETTER AGREEMENT IN THE MON-TUE TIME-FRAME
WITH A RIDGE NOSING IN FROM THE WEST. THIS WILL BRING AN INCREASE
IN THE TEMPERATURES BOTH DAYS WITH TUESDAY BEING THE HOTTEST.
STILL SOME UNCERTAINTY AS TO HOW HOT IT GETS... AS THE GFS AND THE
GEFS BRING 850MB TEMPS TO 19-20C WHILE THE ECMWF KEEPS THEM NEAR
17-18. LEANED TOWARDS THE GEFS AS THEY HAVE BEEN THE MOST
CONSISTENT AND THE GFS HAS TRENDED TOWARDS THEM. THIS LEADS TO
HIGHS IN THE LOW 90S ACROSS THE LOWER SUSQUEHANNA AND THE MID TO
UPPER 80S ELSEWHERE. WITH THE UPPER LEVEL LOW PUTTING THE SQUEEZE
ON THE RIDGE TO OUR SOUTH THINK IT WILL BE HARD TO GET ANY HOTTER
THAN THIS TUESDAY. AS FOR PRECIP THINK WE SHOULD BE MAINLY DRY
THROUGH TUESDAY... AS ANY MCS CONVECTION RIDING ALONG THE RIDGE
SHOULD DIE IN THE DRY AIR OVER US. WE WILL PROBABLY HAVE TO WAIT
UNTIL LATE TUESDAY AT THE EARLIEST AS THE RIDGE DISSIPATES AND AN
UPPER LEVEL LOW TAKES OVER.

BEST CHC FOR SHOWERS AND STORMS WILL BE WED...AS FRONT MOVES ACROSS
THE AREA. GFS MAY BE TOO STRONG WITH FRONT...BUT EITHER WAY...EXPECT
SOME STRONG TO SEVERE STORMS...MORE ON THE SEVERE SIDE...IF GFS IS
RIGHT...AS PATTERN CHANGES. IT WILL BE STILL HOT AND HUMID...WENT
WITH MODERATE TEMPS...COULD SEE MUCH HIGHER TEMPS TUESDAY NIGHT
INTO WED...AS SOURCE REGION OF THE AIRMASS IS FROM THE PLAINS.

WAS SEEING NEAR RECORD TO RECORD THICKNESS FCST BY THE MODELS
YESTERDAY ACROSS THE HIGH PLAINS. IT USE TO BE A BIG DEAL TO
SEE 582 THICKNESS SEVERAL YEARS AGO...NOW MODELS ARE NOW PUSHING
594 THICKNESS.

STILL WENT WITH S CHC TO CHC POPS ON THU...FRONT MAY STALL.

FOR FRIDAY WENT WITH GMOS...AS NEXT COLD FRONT NEARS.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
CU FIELD HAS PRACTICALLY DISSIPATED EARLY THIS EVENING...BUT WILL
YIELD TO A GRADUAL INCREASE IN MID TO HIGH CLOUDS...AHEAD OF A
DEVELOPING AREA OF STRONG THUNDERSTORMS OVER EASTERN OHIO...AND
ALONG THE NORTH SHORE OF LAKE ERIE. THESE TWO AREAS OF TSRA WILL
LIKELY MERGE AND EXPAND INTO A MESOSCALE CONVECTIVE SYSTEM...WITH
WIDESPREAD MVFR CIGS AND VSBYS AND ISOLATED IFR FLYING CONDITIONS
LATE TONIGHT THROUGH MID MORNING SATURDAY.

VRB15G30KT POSSIBLE IN THE VICINITY OF TSRA DOWNDRAFTS/OUTFLOW
BOUNDARIES...WITH A GOOD THREAT FOR FREQUENT TO NEARLY CONTINUOUS
IN CLOUD...AND CLOUD TO GROUND LIGHTNING.

THE TSRA COMPLEX WILL MOVE OVER...OR TO THE EAST OF THE SUSQ
VALLEY DURING THE MID TO LATE MORNING. ADDITIONAL...ALBEIT MORE
SCATTERED SHOWERS/TSRA EXPECTED FROM 16Z TO 23Z SATURDAY AS THE
COLD POOL OF AIR ALOFT/UPPER TROUGH AXIS MOVES EAST ACROSS CENTRAL
PENN. SCTD MVFR CIGS AND VSBYS WILL OCCUR THROUGH LATE AFTERNOON
SATURDAY...BEFORE DRIER AIR PUSHES INTO THE REGION ON A NW SFC
WIND OF 8-12KT.

AN EXTENDED PERIOD OF VFR CONDITIONS WILL RETURN FOR SATURDAY
NIGHT INTO EARLY NEXT WEEK AS HIGH PRES MOVES IN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...MARTIN/CHENARD
AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, Aug 2, 5:50 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 AM EDT SAT AUG 2 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-031100-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-CUMBERLAND-ADAMS-
650 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE WILL MOVE
SOUTHEAST ACROSS THE REGION TODAY BRINGING OCCASIONAL
THUNDERSTORMS...ESPECIALLY DURING THE MORNING HOURS.

THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAIN OF UP TO ONE INCH. HOWEVER...A FEW
OF THE STORMS COULD BECOME SEVERE WITH BRIEF DAMAGING WIND GUSTS
AND HAIL UP TO PENNY SIZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ058-059-065-066-031100-
SCHUYLKILL-LEBANON-YORK-LANCASTER-
650 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY.

A COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE WILL MOVE
SOUTHEAST ACROSS THE REGION TODAY BRINGING OCCASIONAL
THUNDERSTORMS...ESPECIALLY FROM LATE THIS MORNING THROUGH THE
MID AFTERNOON HOURS.

THE MAIN THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAIN OF UP TO ONE INCH. HOWEVER...A FEW
OF THE STORMS COULD BECOME SEVERE WITH BRIEF DAMAGING WIND GUSTS
AND HAIL UP TO PENNY SIZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEVOIR

In the hours before

Special weather statement, Aug 2, 4:48 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 AM EDT SAT AUG 2 2008

PAZ010-017-018-021015-
CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA-
548 AM EDT SAT AUG 2 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLEARFIELD...
NORTHWESTERN CENTRE AND SOUTHEASTERN ELK COUNTIES...

AT 544 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
DUBOIS...MOVING EAST SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ROCKTON AROUND 555 AM...PENFIELD AROUND 600
AM...PARKER DAM STATE PARK AROUND 605 AM...CLEARFIELD AROUND 610 AM
AND LECONTES MILLS AROUND 615 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 137.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
322...STATE ROAD 153...STATE ROAD 255.

FORECASTER: GARTNER
Special weather statement, Aug 2, 5:01 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 AM EDT SAT AUG 2 2008

PAZ041-042-046-021100-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
601 AM EDT SAT AUG 2 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LYCOMING AND WESTERN
SULLIVAN COUNTIES...

AT 553 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST
OF JERSEY SHORE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ENGLISH CENTER AROUND 610 AM...BUTTONWOOD
AROUND 620 AM...TROUT RUN AROUND 630 AM...LOYALSOCKVILLE AROUND 640
AM...RALSTON AROUND 645 AM AND BARBOURS AROUND 655 AM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE
ROAD 14.

FORECASTER: DEVOIR
Special weather statement, Aug 2, 5:16 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 AM EDT SAT AUG 2 2008

PAZ004-005-021100-
MCKEAN PA-WARREN PA-
616 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND SOUTHEASTERN WARREN
COUNTIES...

AT 611 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM RUSSELL
TO WARREN TO GARLAND...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR SHEFFIELD AROUND 625 AM...MARSHBURG...AND
LUDLOW AROUND 630 AM...WETMORE AROUND 635 AM...LEWIS RUN...
WESTLINE...AND KANE AROUND 640 AM...CYCLONE AROUND 645 AM...REW AND
AND MOUNT JEWETT AROUND 650 AM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66.

FORECASTER: GARTNER
Special weather statement, Aug 2, 5:55 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
655 AM EDT SAT AUG 2 2008

PAZ005-006-021130-
MCKEAN PA-POTTER PA-
655 AM EDT SAT AUG 2 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKEAN AND NORTHERN
POTTER COUNTIES...

AT 653 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF OLEAN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SHINGLEHOUSE AROUND 700 AM...OSWAYO AROUND
720 AM AND GENESEE AROUND 730 AM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 449.

FORECASTER: GARTNER
Special weather statement, Aug 2, 6:08 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
708 AM EDT SAT AUG 2 2008

PAZ005-006-010>012-021145-
CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-POTTER PA-
708 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...NORTHERN ELK...
NORTHWESTERN CLINTON...SOUTHEASTERN MCKEAN AND SOUTHERN POTTER
COUNTIES...

AT 706 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 18 MILES
EAST OF KANE TO JOHNSONBURG...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR ST. MARYS...AND NORWICH AROUND 715 AM...ELK
RIVER AROUND 720 AM...KEATING SUMMIT...TRUMAN...AND SIZERVILLE AROUND
725 AM...AUSTIN...AND EMPORIUM AROUND 730 AM...HICKS RUN AROUND 735
AM AND WHARTON AROUND 740 AM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 120...STATE ROAD 255.

FORECASTER: GARTNER
Special weather statement, Aug 2, 6:12 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
712 AM EDT SAT AUG 2 2008

PAZ046-049-051>053-021200-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SOUTHERN LYCOMING PA-
UNION PA-
712 AM EDT SAT AUG 2 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN UNION...NORTHERN
MONTOUR...NORTHWESTERN NORTHUMBERLAND...SOUTHEASTERN LYCOMING AND
WEST CENTRAL COLUMBIA COUNTIES...

AT 711 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JERSEY
SHORE...MOVING EAST AT 32 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DUBOISTOWN AROUND 720 AM...ELIMSPORT AROUND
730 AM...MONTGOMERY AROUND 740 AM...MUNCY AROUND 750 AM AND EXCHANGE
AROUND 800 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-180 BETWEEN MILE MARKERS 2 AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220.

FORECASTER: STEINBUGL

The radar

The State College radar (KCCX), 13 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Centre

When
August 2, 6:30 AM EST
Where
Centre County, 1.04 mi E of Snow Shoe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.030, -77.950

Thunderstorms produced penny size hail in Snow Shoe.

Hail, Centre

When
August 2, 7:00 AM EST
Where
Centre County, 0.69 mi S of Bellefonte
Measured
0.88 in hail
Reported by
Public
Coordinates
40.910, -77.770

Nickel size hail was reported in Bellefonte.

Thunderstorm Wind, Centre

When
August 2, 7:00 AM EST
Where
Centre County, 0.69 mi S of Bellefonte
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.910, -77.770

Thunderstorm winds knocked down trees in Bellefonte.

Hail, Cumberland

When
August 2, 12:00 PM EST
Where
Cumberland County, 0.69 mi S of Newville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.170, -77.400

Penny size hail was reported in Newville.

Hail, Cumberland

When
August 2, 12:15 PM EST
Where
Cumberland County, 0.69 mi S of Newville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.170, -77.400

Quarter size hail was reported in Newville.

Thunderstorm Wind, Cumberland

When
August 2, 12:15 PM EST
Where
Cumberland County, 0.69 mi S of Newville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.170, -77.400

Thunderstorm winds knocked down trees and wires in Newville.

Hail, Cumberland

When
August 2, 12:27 PM EST
Where
Cumberland County, 1.74 mi NE of Barnitz
Measured
0.88 in hail
Reported by
Public
Coordinates
40.140, -77.200

Nickel size hail was reported south of Carlisle.

Thunderstorm Wind, Franklin

When
August 2, 12:35 PM EST
Where
Franklin County, 0.53 mi E of Chambersburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -77.660

Thunderstorm winds knocked down several large trees and branches in Chambersburg.

Hail, Adams

When
August 2, 1:10 PM EST
Where
Adams County, 0.69 mi N of East Berlin
Measured
0.75 in hail
Reported by
Public
Coordinates
39.940, -76.980

Penny size hail was reported in East Berlin.

Hail, York

When
August 2, 1:27 PM EST
Where
York County, 3.61 mi NNW of Hanover Devener Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.880, -76.990

Nickel size hail was reported in Abbottstown.

Thunderstorm Wind, Adams

When
August 2, 1:30 PM EST
Where
Adams County, 1.48 mi SSW of East Berlin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.910, -76.990

Thunderstorm winds knocked down trees on Route 194 near Jacobs Mill Road in Hamilton Township.

Hail, Lancaster

When
August 2, 3:55 PM EST
Where
Lancaster County, 0.69 mi N of Bainbridge
Measured
0.88 in hail
Reported by
Public
Coordinates
40.090, -76.670

Nickel size hail was reported in Bainbridge.

Hail, Cumberland

When
August 2, 3:55 PM EST
Where
Cumberland County, 0.69 mi S of Newville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.170, -77.400

Golfball size hail was reported in Newville.

Hail, York

When
August 2, 4:00 PM EST
Where
York County, 0.87 mi SE of Mt Wolf
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.060, -76.690

Ping-pong to hen-egg size hail (1.5 to 2 inches in diameter) was reported in Mount Wolf just southeast of York Haven.

Hail, York

When
August 2, 4:02 PM EST
Where
York County, 0.69 mi S of Adamsville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.870, -76.620

Hen egg size hail (2 inch diameter) was reported near Dallastown.

Hail, York

When
August 2, 4:07 PM EST
Where
York County, 0.87 mi SW of East York
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.960, -76.690

Golfball size hail was reported just east of York in Springettsbury Township.

Funnel Cloud, York

When
August 2, 4:07 PM EST
Where
York County, 0.87 mi NE of Red Lion
Reported by
Trained Spotter
Coordinates
39.910, -76.610

Funnel cloud sighted just north of Red Lion.

Hail, York

When
August 2, 4:12 PM EST
Where
York County, 0.87 mi NW of York
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.960, -76.730

Golfball size hail was reported in York.

Funnel Cloud, York

When
August 2, 4:20 PM EST
Where
York County, 0.87 mi SE of Windsor
Reported by
Trained Spotter
Coordinates
39.910, -76.570

Funnel cloud sighted a few miles northeast of Red Lion.

Hail, York

When
August 2, 4:47 PM EST
Where
York County, 1.26 mi WSW of Dover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -76.870

Penny size hail was reported just west of Weigelstown.

Thunderstorm Wind, York

When
August 2, 5:30 PM EST
Where
York County, Shrewsbury
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -76.680

Thunderstorm winds knocked down numerous large limbs near Shrewsbury.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110855, 110356, 110360, 110363, 110365, 110367, 110366, 110369, 110370, 110372, 110373, 110375, 110384, 110378, 110379, 110382, 110390, 110383, 110391, 110385, 110387.